MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV 2.2 MM TRIPLE STEP FLARED PHACO NEEDLE. (DISPOSABLE)

DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV 2.2 MM TRIPLE STEP FLARED PHACO NEEDLE. (DISPOSABLE)
Catalog Number 8400.22FO1
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The metal particle most likely comes from either the hand piece or the phaco needle.It is also possible that the particles arise for other reasons (for example unintentional cross-threading of the threads on hand piece / needle during fixation and tightening).The phaco needle was used together with a hand-piece (make and manufacturer unknown).A supplemental will be submitted when any new information is received.
 
Event or Problem Description
A report has been received of an incident that occured in (b)(6).The following was reported :a metal part was flushed into the eye during the surgery.The case has been finished with a short delay for removing the part from the eye.No harm or ill effect has been reported.The hand piece cannot be returned by the hospital and the metal piece concerned was discarded.The phaco needle has been returned is currently undergoing investigation.
 
Additional Manufacturer Narrative
The metal particle most likely comes from either the hand piece of the phaco needle.It is also possible that the particles arise for other reasons.A supplemental will be submitted with any new information.
 
Additional Manufacturer Narrative
Device analysis: two phaco needles were returned to dorc.One needle revealed damage to its base due to the wrench that was used to fix it to the hand piece.The tip of the needle appeared to be intact.The second needle revealed no damage or other anomalies.Based on the investigation performed, it can be concluded that the metal part that was flushed into the eye did not originate from any of these needles.Since the reported particles have not been retrieved, in combination with the investigation on the needles, the true origin of the metal part cannot be determined.Review of the complaint database revealed no similar complaints on the lot.Please note that complaints regarding dorc products will continue to be monitored by qa.Conclusion: after careful analysis there is no evidence that the metal particles came from the needle.This conclusion is enhanced by the fact that our phaco needles are subject to an ultrasonic cleaning process after machining which is intended to remove any residues from the machining process.Although this complaint is on the phaco needle, we feel that the hand piece may be the root cause of the issue.Unfortunately the make and manufacturer of the hand piece is not known.It is also possible that the particles arise for some other reasons ( for example unintentional cross threading of the threads on the hand piece/need/needle during fixation and tightening).Our ongoing post market surveillance will continue to carefully monitor our products, and we will review our findings if new information emerges that helps us determine where the metal may have come from.All available information has been disclosed.This complaint has now been closed as not confirmed.
 
Event or Problem Description
No patient harm.The surgery has been finished with a short delay for removing the part from the eye.
 
Additional Manufacturer Narrative
Although it has been indicated by the customer that the complaint is on a phaco needle, the product indicated (surgical kit) does not include a phaco needle.Investigation will be started as soon as the metal piece is available in zuidland.A supplemental will be filed with any new updates or information.

Brand Name
2.2 MM TRIPLE STEP FLARED PHACO NEEDLE. (DISPOSABLE)
Common Device Name
2.2 MM TRIPLE STEP FLARED PHACO NEEDLE. (DISPOSABLE)
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV
kerkweg 47e
p.o. box 43
zuidland, 3214 VN
NL  3214 VN
MDR Report Key7266597
Report Number1222074-2018-00031
Device Sequence Number19312176
Product Code HQC
UDI-Device Identifier08717872018751
UDI-Public08717872018751
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K142877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number8400.22FO1
Device Lot Number2000390691
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2018
Supplement Date Received by Manufacturer03/05/2018
03/20/2018
04/03/2018
Initial Report FDA Received Date02/13/2018
Supplement Report FDA Received Date03/19/2018
03/21/2018
04/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;